NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Monday, December 9, 2013
Kidney and Lower Abdominal Pain
I am a 29 yr old female who has had a UTI for several weeks. I took a sulfa drug then 2 wks. later Cipro and then now Augmentin. My urine culture results came back today as less than 10,000 so, I was told I could cease the antibotic. My question is I still have lower bladder pressure and right side kidney spasams. I also have some lower back pain but, no fever. I have no issues with urinating except for the feeling of I have to go. I am even waking up at least 2 times a nigth to use the bathroom. I have had some issues in the past with UTI`S especially when I was pregnant. My last pregnancy was 6 yrs. ago however, I have not had my menstral cycle since April 25th and I had a tubal litagation 5 yrs. ago. All pregnancy tests come back negative and my Dr. is stumpped. I once had to have shots of gentimican for 7 days to clear up an ecoli infection. I do not have ins. so I have been paying my Dr. cash but, I am scared now because I am not getting better. I will say that the burning and only peeing 2-3 drops has subsided. I only drink juice and at least 60- 80 oz. of water daily. The pressure of having to go is horrible and the side pain is bad too. It is not so bad I can not function but, it is annoying. I am thinking of taking more AZO tablets (they are like pyridum) to numb it so I do not feel that lower pressure what do you think? Are these pills safe to take on a long term basis. I am only seeing a family Dr. now and they said I could see a Urologist but, I am not sure they can help me. I saw one in the past and my OB/GYN was the one who actually helped me with the gentimicin shots. Any help you can offer will be apperciated. Thanks.
Without seeing your actual urine test results, I cannot be of much help. However, it does sound like overkill to be treating E. coli with gentamicin, since this antibiotic can cause both kidney and ear damage. Be aware that even small numbers of bacteria (less than 10,000) can still cause significant irritation and symptoms.
It would probably be wise for you to see either an internist or nephrologist (medical kidney doctor), who should order an imaging study such as an ultrasound or intravenous pyelogram (IVP), or may refer you to a urologist (surgical kidney doctor) for a cystoscopy (direct bladder examination with a flexible scope) to see if there is any underlying structural reason for your bladder/kidney infection and symptoms that seem to be persisting for an abnormally long time. Also, the urine culture should be repeated just to be sure that the bacteria that grow are sensitive to the antibiotics that you are taking.
Taking the azo drug may hide the symptoms, but it is important at this time to get to the cause of the symptoms and fix that. Keep in mind that it is possible that your side pain may actually be caused by something other than your kidneys or bladder.
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University